Alert archive / North Dakota / Red Flag Warnings in 2019
Red Flag Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 19, 2019, 8:12 AM MDT for 13 counties in North Dakota. It took effect at Apr 19, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2019, 8:12 AM MDT (14:12 UTC)
- In effect from
- Apr 19, 2019, 12:00 PM MDT
- Expired
- Apr 19, 2019, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS83 KBIS 191412 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 912 AM CDT Fri Apr 19 2019 ...RED FLAG WARNING WESTERN NORTH DAKOTA FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING... .Sustained westerly winds 20 to 25 mph with gusts up to 35 mph combined with minimum relative humdities around 20 percent and dry fuels, will result in critical fire weather conditions this afternoon into early evening. Thus, a red flag warning has been issued. Any fires that ignite will spread rapidly and become difficult to control. NDZ001-002-009-010-017-018-031>033-040-041-043-044-200100- /O.NEW.KBIS.FW.W.0001.190419T1800Z-190420T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 912 AM CDT Fri Apr 19 2019 /812 AM MDT Fri Apr 19 2019/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT /7 PM MDT/ this evening. * WINDS...West around 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Western North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ KS
2 follow-up statements
884 WWUS83 KBIS 191930 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 230 PM CDT Fri Apr 19 2019 ...RED FLAG WARNING WESTERN NORTH DAKOTA INTO EARLY FRIDAY EVENING... .Across western North Dakota, sustained westerly winds 20 to 25 mph with gusts up to 35 mph, combined with minimum relative humdities around 20 percent and dry fuels, will result in critical fire weather conditions into early Friday evening. Thus, a Red Flag Warning remains in effect. Any fires that ignite will spread rapidly and become difficult to control. NDZ001-002-009-010-017-018-031>033-040-041-043-044-200100- /O.CON.KBIS.FW.W.0001.000000T0000Z-190420T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 230 PM CDT Fri Apr 19 2019 /130 PM MDT Fri Apr 19 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... * WINDS...West 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Western North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ KS
706 WWUS83 KBIS 200053 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 753 PM CDT Fri Apr 19 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT/7 PM MDT... .The Red Flag Warning across western North Dakota will expire at 8 pm CDT/7 pm MDT. NDZ001-002-009-010-017-018-031>033-040-041-043-044-200200- /O.EXP.KBIS.FW.W.0001.000000T0000Z-190420T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 753 PM CDT Fri Apr 19 2019 /653 PM MDT Fri Apr 19 2019/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN NORTH DAKOTA... The Red Flag Warning across western North Dakota will expire at 8 pm CDT/7 pm MDT. $$ PA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 19, 5:44 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 19, 5:44 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 644 AM CDT Fri Apr 19 2019 .UPDATE... Issued at 638 AM CDT Fri Apr 19 2019 For the morning update we bumped up sky cover early this morning west as skies are broken to overcast ahead of the warm front. expect sky cover to thin as it moves into central ND. For the afternoon, we blended our current temperatures and dewpoints with the latest iteration of the Experimental HRRR. This did not lower minimum RH values in the far west, but did expand the area of mid 20 RH values farther east into central ND. Winds are still around 20 mph this afternoon. As far as fire weather highlights, will stay with no highlights at this time. If winds behave, we should be alright, but if we are able to mix down stronger winds aloft, we may need to revisit fire weather highlights. && .SHORT TERM...(Today and tonight) Issued at 342 AM CDT Fri Apr 19 2019 Main forecast concerns in the short term period are winds and temperatures today, and precipitation chances tonight. Currently, surface low pressure is situated over far eastern Alberta, with a warm front into eastern Montana. Weak high pressure remains over central and eastern North Dakota under mostly clear skies. Mid and high clouds increase over western ND and eastern MT. Today, the surface low tracks across Saskatchewan and into western Manitoba by 00 UTC Saturday. The associated warm front moves into central North Dakota, and the trailing cold front sags south into far southern Saskatchewan. This puts western ND into the warm sector of the surface low with mild temperatures and decent southwest flow shifting westerly in the afternoon. This raises some fire weather concerns and those will be discussed more in the fire weather discussion. We utilized the previous forecast for high temperatures today, which was just very similar if not just a bit higher than our given blended guidance. We went on the high side of guidance for winds this afternoon. So overall a mild day but breezy to windy this afternoon. Tonight, the cold front stalls along the International Border and any precipitation remains mainly north of the border. We will still carry a slight chance of showers with an isolated thundershower not out of the question northwest, but in general, PoPs are a little less than the previous forecast. It looks to be a mild night with thermal ridging pushing into the area through the night. We utilized some of the higher guidance available for lows tonight, with lows in the mid 40s to lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 342 AM CDT Fri Apr 19 2019 Main forecast issue in the long term period will be temperatures and small precipitation chances. Upper level ridging over the state Saturday morning is flattened by a northern stream shortwave tracking along the international border. This wave, combined with energy tracking through the mean upper ridge over the Northern Rockies, will develop a weak surface low over the state and then the low and associated cold front that was lingering along the international border drop into South Dakota by 00 UTC Sunday. The timing of this is slower than yesterday and this allows for good heating over the southeast half of the state on Saturday. Given blended guidance was a good 5-7 degrees warmer than the previous forecast over the southern James River Valley. This additional warming will produce slightly unstable conditions here Saturday afternoon. Although atmosphere is relatively dry, steep lapse rates with energy moving through a nearly zonal flow could produce a few thunderstorms over the southern James River Valley Saturday evening. More general shower activity brushing the southwest Saturday night. Overall, across the state, precipitation chances will be meager behind the cold front that drops through the area. Cooler conditions are expected on Sunday with a stronger shortwave moving across South dakota. This will bring some shower activity to the southern tier counties during the day Sunday. Highs will be in the 60s. Mainly dry conditions are expected through mid week with slowly moderating temperatures into the 70s by Wednesday. A cold front may bring some showers by Thursday, with slightly cooler temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 638 AM CDT Fri Apr 19 2019 VFR conditions are expected through the forecast period. Light southerly flow early this morning will become southwest and increase to around 15 knots. Strongest gradient winds will be over central ND Friday afternoon along/ahead of a warm front. Gradient slackens in the west Friday afternoon, but with good mixing, stronger west winds aloft should be able to mix down making for a breezy day with winds around 20-30 knots 20-24 UTC, then dropping rather quickly Friday evening. && .FIRE WEATHER... Issued at 342 AM CDT Fri Apr 19 2019 We are expecting near critical fire weather conditions this afternoon over west central into northwest North dakota. A low pressure system tracks north of the state today, putting western ND in a favorable location for warm temperatures and mild southwest to west downslope winds. However, what you would think would happen conceptually, is not being depicted by the forecast models. Surface dewpoints are increasing over western North Dakota today and only slightly mix out very late in the afternoon. We utilized a blend of The Experimental HRRR, HRRR, and ConsShort for dewpoints. We tried to keep as close to the ExpHRRR across the west, but blended more to CONSShort in the east as the HRRR dewpoints seemed a bit unreasonably high over central North Dakota given the lack of moisture expected ahead of the warm front moving into central ND today. Just looking at some of the later iterations of the EXP HRRR, they are not far off from what we have in there for dewpoints. Again, we utilized the previous forecast for Highs today, which was a little warmer than SuperBlend guidance. A combination of these yielded minimum RH values of around 22 to 26 percent. This was not much different than the previous forecast, although these lower humidities do not extend as far to the east as the previous forecast. With forecast winds around 20 mph, which we manually bumped up a bit from max of all models, we are very close to, but not quite at RFW criteria. Ideally we would like to see a minRH of 20 percent and 20 mph winds. With this said, we do see the potential for stronger winds being mixed down, especially late in the afternoon. If this does occur, we could see RFW conditions as there is the potential for 25 to 30 mph winds with higher gusts. Those winds, combined with our current minRH grids would put us within RFW criteria. There are just too many ifs right now to justify a RFW. We leaned toward the high side of guidance for temperatures, and toward the very low side for dewpoints. We manually bumped up winds above the max of all models, and yet we are not quite reaching RFW criteria. However, on the other side, we see the potential for winds to mix down with lapse rates of 8-8.5 this afternoon, and strong winds aloft to mix down. The day shift will need to monitor closely as there is the potential for RFW conditions late this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH FIRE WEATHER...TWH
Hazardous weather outlook, Apr 19, 5:46 AM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 646 AM CDT Fri Apr 19 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 646 AM CDT Fri Apr 19 2019 /546 AM MDT Fri Apr 19 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.